Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 171, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 4, 2017, 7:55 PM CDT for Clinton County, Saint Clair County, Washington County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2017, 7:55 PM CDT (00:55 UTC)
- Expired
- Sep 4, 2017, 8:36 PM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clinton County, IL, Saint Clair County, IL, Washington County, IL
The radar
The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1325 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.0
The text
As transmitted.
086
WUUS53 KLSX 050055
SVRLSX
ILC027-163-189-050200-
/O.NEW.KLSX.SV.W.0171.170905T0055Z-170905T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
755 PM CDT MON SEP 4 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southern Clinton County in south central Illinois...
Northern Washington County in south central Illinois...
Southeastern St. Clair County in southwestern Illinois...
* Until 900 PM CDT.
* At 754 PM CDT, severe thunderstorms were located along a line
extending from near Boulder to Fairview Heights, moving southeast
at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. Damaging wind gusts were
reported in Trenton.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Belleville, Swansea, Shiloh, Mascoutah, Freeburg, Millstadt, New
Baden, Nashville, Scott AFB, Centralia, Smithton, New Athens,
Okawville, Germantown, Albers, Wamac, Irvington, New Memphis,
Shattuc and St. Libory.
This includes Interstate 64 in Illinois between exits 23 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3831 9004 3853 9012 3861 8919 3849 8914
3838 8915
TIME...MOT...LOC 0054Z 311DEG 20KT 3868 8926 3859 8999
HAIL...0.75IN
WIND...60MPH
$$
Kanofsky1 follow-up statement
832
WWUS53 KLSX 050136
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
836 PM CDT MON SEP 4 2017
ILC027-163-189-050146-
/O.CAN.KLSX.SV.W.0171.000000T0000Z-170905T0200Z/
Clinton IL-Washington IL-St. Clair IL-
836 PM CDT MON SEP 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLINTON...NORTHERN
WASHINGTON AND SOUTHEASTERN ST. CLAIR COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southwestern Illinois.
LAT...LON 3831 9004 3853 9012 3861 8919 3849 8914
3838 8915
TIME...MOT...LOC 0134Z 311DEG 20KT 3853 8904 3844 8977
$$
KanofskyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:31 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Sep 4, 3:31 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 331 PM CDT Mon Sep 4 2017 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 330 PM CDT Mon Sep 4 2017 Cold front currently extends from northern Illinois into west central Missouri. The RAP shows it moving through the CWA by late this evening. Latest GOES-16 imagery is showing an enhanced CU field developing ahead of the front from central Illinois into central Missouri. This is in the same area where the latest SPC mesoanalysis shows MLCAPES between 2000-3000+ J/kg. Would expect thunderstorms to develop in the next 1-2 hours as mid level ascent increases slightly on the tail end of a mid level trough that will move through the Great Lakes. Still expect that there will be a threat for a few severe thunderstorms given that deep layer shear will increase into the 30-40kt range this evening. Main threat should be damaging winds given the inverted-V profiles seen on the RAP soundings, but large hail will also be possible. Showers and thunderstorms will linger over southeast Missouri behind the front mid-late evening before finally ending by midnight. Expect a dry day on Tuesday as the front moves well south of the area, and the atmosphere becomes dry through a deep layer. Winds will become gusty as forecast soundings showing mixing up to 750mb. Highs will still be below normal despite the deep mixing. Britt .LONG TERM... (Tuesday Night through Next Monday) Issued at 330 PM CDT Mon Sep 4 2017 Period of well below normal temperatures with dry, tranquil conditions is expected through early next week. Main focus will be on temperatures, particuarly at night. Coolest conditions still appear to be on Tuesday and Wednesday night before some slight modification in the airmass takes place. Continued to lean aob coolest guidance, and may still not be cold enough especially in favored valleys of east-central and southeastern Missouri. Lows in these locations may dip into the upper 30s on Wednesday night. While lows will be unseasonably cool for early September, it does not look like any records will be broken, though readings both Wednesday and Thursday morning at KUIN may get with a couple of degrees. Some moderation in the well below normal temperatures appears probable by early this weekend, but models diverge with respect to a backdoor cold front across the mid-Mississippi Valley. The ECMWF drops this front through the area whereas the GFS does not. Consequently, the ECMWF is several degrees cooler compared to the GFS. Regardless, at least slightly below normal temperatures along with a continued run of dry weather looks like to continue through this upcoming weekend and into early next week. Gosselin && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1217 PM CDT Mon Sep 4 2017 Thunderstorms will develop along a cold front that will move southeast across the forecast area late this afternoon and this evening. Thunderstorms will affect the St. Louis area terminals and KCOU between 23-03Z and could cause MVFR/possible IFR conditions along with gusty winds. There will be a shift in winds from southwest to north behind the front. There could be some lingering showers behind the front through mid evening before dry and VFR conditions are expected the rest of forecast period. SPECIFICS FOR KSTL: Thunderstorms will be possible ahead of a cold front at the terminals between 00-02Z. Any thunderstorms could cause MVFR/possible IFR conditions along with gusty winds. There could be some lingering showers behind the front through mid evening before dry and VFR conditions are expected the rest of forecast period. There will be some additional gusty northwest winds on Tuesday afternoon. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Sep 4, 3:34 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 334 PM CDT Mon Sep 4 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 334 PM CDT Mon Sep 4 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Isolated strong to severe thunderstorms are possible through this evening across portions of east-central and southeastern Missouri as well as southwest Illinois. Damaging winds will be the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Elevated fire danger is expected across portions of northeast Missouri and west-central Illinois Tuesday afternoon due to combination of low relative humidity values, brisk northwest winds, and low fuel moisture. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Gosselin
In the hours before
Local storm report, Sep 4, 7:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CDT MON SEP 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL WOOD RIVER 38.86N 90.08W
09/04/2017 M0.88 INCH MADISON IL AMATEUR RADIO
&&
EVENT NUMBER LSX1700601
KELLYLocal storm report, Sep 4, 7:11 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
711 PM CDT MON SEP 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST WOOD RIVER 38.86N 90.08W
09/04/2017 E60 MPH MADISON IL TRAINED SPOTTER
DEBRIS BLOWN FROM FRONT OF THE STORE AND CARTS BLOWN
ACROSS PARKING LOT AND FLIPPED
&&
EVENT NUMBER LSX1700602
KELLYLocal storm report, Sep 4, 7:22 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
722 PM CDT MON SEP 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL GLEN CARBON 38.76N 89.97W
09/04/2017 M0.25 INCH MADISON IL AMATEUR RADIO
&&
EVENT NUMBER LSX1700603
KELLYLocal storm report, Sep 4, 7:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
733 PM CDT MON SEP 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL ST. JACOB 38.72N 89.77W
09/04/2017 M0.25 INCH MADISON IL AMATEUR RADIO
&&
EVENT NUMBER LSX1700604
KELLYLocal storm report, Sep 4, 7:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
750 PM CDT MON SEP 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG LEBANON 38.60N 89.81W
09/04/2017 ST. CLAIR IL EMERGENCY MNGR
POWER LINES DOWN IN THE CITY
&&
EVENT NUMBER LSX1700605
KELLYLocal storm report, Sep 4, 7:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
755 PM CDT MON SEP 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND DMG TRENTON 38.61N 89.68W
09/04/2017 CLINTON IL EMERGENCY MNGR
TWO TREES BLOCKING ROAD IN THE CITY. EM ESTIMATED 50
MPH WINDS.
&&
EVENT NUMBER LSX1700606
KELLYThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:47 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.